Top
10
Doctor insights on: How Long After Taking Antibiotics Can You Get C Diff

Share
1

1
How long after taking antibiotics can you get c.Diff?

How long after taking antibiotics can you get c.Diff?

Often within 60 days: Most cases of c.Diff colitis occur within 2 weeks of taking antibiotics. Almost all (90%) of cases of c.Diff colitis occur within 60 days of taking antibiotics. However, a few cases may occur up to 3 months or longer after antibiotics. Other risk factors for developing c. Diff colitis include: age >65; hospitalization, chemotherapy, GI surgery & procedures, HIV & use of proton pump inhibitors. ...Read more

See 1 more doctor answer
Dr. Stephen Scholand
430 doctors shared insights

Clostridium Difficile (Definition)

C. Diff, it is a spore forming bacillus that when the micro environment of the colon is modified by antimicrobials, it can germinate and elaborate a toxin causing pseudo membranous colitis, ...Read more


2

2
I have had c-diff twice, once in 2010 & again in 2011. I had not been taking antibiotics either time. Will I keep getting these infections of cdiff?

I have had c-diff twice, once in 2010 & again in 2011.  I had not been taking antibiotics either time.  Will I keep getting these infections of cdiff?

Recurrent v new infn: C. Difficile (cdiff) is a spore forming organism like tetanus/botulism. Lives in nature (foods/hands/environment) & we eat it. Stomach acid can't kill spores. Travel to intestine (o2 conc lo/food present), sporulates, grows & makes toxins. Cdi risks: antibiotics, chemo, renal failure, incr'd age, chronic ds's (heart, dm). Wash hands, bleach surfaces, cln carpets, wash vegies, cook meats through! ...Read more

See 1 more doctor answer
4

4
Dx with c.diff. Taking antibiotics, is there anything over-the-counter that's safe to help relieve symptoms? Still got diarrhea and pain 4 days later

Dx with c.diff. Taking antibiotics, is there anything over-the-counter that's safe to help relieve symptoms? Still got diarrhea and pain 4 days later

Not recommended: Anti diarrhea meds, for example Imodium, (loperamide) are specifically contraindicated in infectious diarrhea since they will prolong your disease. Best will be to abstain as much as possible from eating at least for couple of days, still drinking as much as possible to avoid dehydration. For this reason most of C diff cases are treated in the hospital. ...Read more

5

5
How can taking antibiotics cause clostridium difficile infection?

How can taking antibiotics cause clostridium difficile infection?

Colon imbalance: Every person has an ideal balance of different helpful bacteria (flora) in their colon. Disrupting that balance can lead to diarrhea, cramping & gas. Almost all antibiotics have the ability to disrupt the gut flora. Friendly bacteria are sacrificed during antibiotic use allowing unfriendly bacteria like clostridium difficile to grow. Some c. Difficile produce a toxin which can destroy the colon. ...Read more

See 1 more doctor answer
7

7
Taking antibiotics and worried of c-diff, if diligent about cleaning, washing hands and not touching mouth/face, etc.- can this minimize my chances?

Taking antibiotics and worried of c-diff, if diligent about cleaning, washing hands and not touching mouth/face, etc.- can this minimize my chances?

C. Diff: C. Diff is an opportunistic infection cause by the antibiotics. Good hygiene does not eliminate the chance of getting c. diff but is good practice. TO minimize the chance of getting C. Diff take antibiotics appropriately and complete a full course as prescribed. Taking antibiotics for viral illnesses will increase the chances. ...Read more

8

8
I have recently taken trimethoprim for a uti. I have since found out that antibiotic use can lead to c diff. How likely is it that this will happen?

Not very likely: Theoretically, any antibiotic use can lead to c diff. Trimethoprim is not a high offender on the list however. If you are truly concerned, you can take probiotics like florastor or lactinex while you are taking the antibiotic to lessen your chance of the infection. ...Read more

See 2 more doctor answers
9

9
How long after taking antibiotics can you get a rash?

How long after taking antibiotics can you get a rash?

1st or 2nd dose: If you have had a treatment with the antibiotic at least once in the past, then an allergic reaction would usually happen on the first or second oral dose, the next time you take it. However, the rash can show up anytime. You can also get a rash from the germ being killed by the antibiotic or from a viral infection that you might have while taking the medication. ...Read more

10

10
How long after taking antibiotics (ciprofolxacin) i can try to get pregnant?

TTC: There is nothing about being on antibiotics and attempting to get pregnant. There is no connection or advisory. ...Read more

Dr. John Leander Po
1,117 doctors shared insights

Antibiotic (Definition)

An antibiotic is a medicine that slows, stops, or kills germs. The germs are usually bacteria causing an infection in a person, so the person uses antibiotics to help his body get ...Read more


Dr. Daniel Zandman
412 doctors shared insights

Clostridium Difficile Infection (Definition)

Clostridium difficile is a bacteria that can cause intestinal infection and diarrhea. It more commonly ...Read more